Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Mobile, AL

July 23, 2019Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 23, 2019, 2:09 PM CDT for Escambia County, Florida; Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2019, 2:09 PM CDT (19:09 UTC)
Expired
Jul 23, 2019, 2:45 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS54 KMOB 231909
SVRMOB
ALC003-FLC033-231945-
/O.NEW.KMOB.SV.W.0124.190723T1909Z-190723T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
209 PM CDT Tue Jul 23 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  South central Escambia County in northwestern Florida...

* Until 245 PM CDT.

* At 209 PM CDT, a severe thunderstorm was located near Lillian, or
  11 miles east of Foley, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ensley, Foley, Orange Beach, Lillian, Myrtle Grove, Summerdale,
  Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3045 8776 3067 8750 3054 8722 3029 8740
      3022 8769
TIME...MOT...LOC 1909Z 306DEG 16KT 3042 8750 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
188 
WWUS54 KMOB 231946
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
246 PM CDT Tue Jul 23 2019

ALC003-FLC033-231954-
/O.EXP.KMOB.SV.W.0124.000000T0000Z-190723T1945Z/
Baldwin AL-Escambia FL-
246 PM CDT Tue Jul 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES WILL EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds, frequent lightning, and heavy rain are still occurring 
with this thunderstorm.

LAT...LON 3045 8776 3067 8750 3054 8722 3029 8740
      3022 8769
TIME...MOT...LOC 1944Z 306DEG 16KT 3033 8736 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:24 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 23, 12:24 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1224 PM CDT Tue Jul 23 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Showers and thunderstorms are ongoing along and
southeast of I-65 this afternoon and will continue to increase in
coverage and intensity this evening as a cold front pushes through
the area. Expect gusty winds and locally lower cigs/vis in and
around these storms. Outside of convection, VFR/MVFR conditions
prevail and winds remain generally light and out of the west-
northwest, becoming northerly in the wake of the front. /49

&&

.PREV DISCUSSION... /issued 1119 AM CDT Tue Jul 23 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...Based on latest radar/satellite trends and hi-res
guidance, made some minor tweaks to the forecast for this
afternoon by trimming the highest PoPs from inland areas where
dense cloud cover will limit convective initiation and advection
of post-frontal air has already begun. Greatest thunderstorm
concentration this afternoon will be southeast of the I-65
corridor and especially right along the coast. Heavy rainfall
could pose a limited flooding threat for low-lying and urban
areas. /49

PREV DISCUSSION... /issued 423 AM CDT Tue Jul 23 2019/

NEAR TERM /Now Through Tuesday night/...Amplifying long-wave upper
trof over the upper Mid-West and OH River Valley dives southeastward
over the eastern US in near term. At the surface, cold front was
draped from off the New England coast, southwest over the southern
Appalachians to the upper TX coast. Leading edge of frontal boundary
was approaching the northwest zones where scattered showers were
dropping southeast out of central MS. Closer to the coast extending
southward offshore, showers have increased in coverage, along with a
few storms. Storm motion generally east northeast around 10 kts.
Considering mesoscale analysis showing an upward trend in normalized
values of low level instability, limited convective inhibition, weak
deep-layer shear and large values of surface cyclonic vorticity,
combined, favor the development of waterspouts this morning. Some
could move onshore before dissipating. The high resolution ensembles
of convective allowing models indicate that the coastal and offshore
zones will see the better coverage initially through at least mid
morning then an increased coverage over the land zones through the
remainder of the day as southward advancing front brings an
enhancement to lift. There is an indication that some areas will see
locally heavy rains, especially along and southeast of I-65 thru the
course of the day and a marginal risk of excessive rain is
outlooked. This results in a limited threat of mainly urban/nuisance
type flooding of lower lying areas subject to poor drainage. In
addition to this, a few storms could become strong producing brief
strong wind gusts and frequent lightning activity. The front is
progged to drop off the coast tonight with chances of wet weather
lowering from north to south.

With thickening cloud cover, increased coverage of showers/storms
and southward moving front, daytime highs well below climatology by
some 5 to 8 degrees, ranging mostly 82 to 86. Coolest lows tonight
over the northwest zones near 65. Elsewhere, values range mostly
from 67 to 72. /10

SHORT TERM /Wednesday Through Thursday night/...A large upper
trof extending from the eastern states into the north central Gulf
steadily weakens during the period while an upper high remains
anchored over the 4 Corners region. Another upper ridge over the
western Atlantic gradually begins to build into the eastern Gulf
meanwhile as the upper trof weakens. At the beginning of the
period, a cold front will be located just off the mid Atlantic
coast, across northern Florida, and extending westward across the
northern Gulf. The frontal boundary lingers generally in place
through Thursday night and gradually weakens. That said, there is
the potential for a surface low to develop somewhere along the
weakening frontal boundary, and this development would occur in a
rather weakly sheared environment (generally <10 knots 1000-400
mb). While nearly all guidance shows no significant development
of a surface low along the boundary, weak boundaries like this
that stall in the Gulf within a weakly sheared environment have
later on sometimes spawned tropical systems. For that reason, the
National Hurricane Center has introduced a 20 percent chance of
tropical cyclone development mainly within the time period
beginning Thursday and lasting into Saturday. Note that this
potential system is not associated with Tropical Depression Three,
currently located between the Bahamas and the Florida peninsula,
which is expected to meanwhile drift northward. For the forecast,
have gone with mostly dry conditions through the period except for
small pops near the coast and will need to closely monitor for
the possibility of a system developing in the Gulf and how this
might affect the area. Highs on Wednesday will be mostly in the
upper 80s then around 90 on Thursday. Lows Wednesday night range
from the mid 60s inland to around 70 at the coast, with a modest
warming trend for Thursday night when lows range from the mid 60s
well inland to the lower 70s closer to the coast. A low risk of
rip currents is expected through the period. /29

LONG TERM /Friday Through Monday/...A weak upper trof over the
central Gulf coast region (the remnant portion of the upper trof
mentioned in the SHORT TERM section) lingers roughly over the
area through the period. Will need to continue to monitor the
northern Gulf for a system possibly developing along a remnant
frontal boundary for which NHC has a 20% chance of tropical
cyclone development through Saturday (end of the 5 day window).
Otherwise, a surface ridge over the southeast states becomes
oriented along the northern Gulf coast with light easterly winds
on Friday becoming southerly on Saturday and continuing through
Monday. Will have slight chance to chance pops for most of the
area on Friday then chance pops follow for the entire area each
following day as the upper level weakness in place over the
region makes for a generally favorable convective environment.
Highs each day will be around 90 while lows initially range from
the upper 60s inland to the lower 70s at the coast then trend
warmer by Sunday night with lower 70s inland and mid 70s at the
coast. /29

MARINE...Cold front moves southward to the coast into the
afternoon then into the marine area by this evening. As the front
approaches, periods of showers and storms along and south of it
will bring the potential of visibility reducing heavy rains at
times. Brief strong wind gusts and frequent lightning will be
common in and near stronger marine storms. Waterspouts also
possible this morning. Wind shift occurs tonight with wind speeds
light to perhaps moderate at times. Offshore flow continues into
Wednesday with front stalling over the central Gulf. A light east
to southeast flow evolves late Thursday and continues into the
weekend with high pressure extending from the Appalachians into
the southeast US. Seas look to range from 1 to 2 feet through most
of the period. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 23, 4:41 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
441 AM CDT Tue Jul 23 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
441 AM CDT Tue Jul 23 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A limited threat of mainly nuisance type flooding of lower lying, poor
drainage areas is possible today over areas generally along and
southeast of Interstate 65. A few strong storms containing brief
strong wind gusts and frequent lightning are also possible.

Along the coastal zones, a few waterspouts may move onshore this
morning before dissipating.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-241200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
441 AM CDT Tue Jul 23 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Waterspouts possible this morning. Threats in and near stronger
marine storms will be locally higher winds, waves, seas, frequent
lightning and visibility reducing heavier rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for hazardous weather is low.

In the hours before

Special weather statement, Jul 23, 1:21 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CDT Tue Jul 23 2019

ALZ263-265-231900-
Mobile Coastal AL-Mobile Central AL-
121 PM CDT Tue Jul 23 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 200 PM CDT...

At 121 PM CDT, the strong thunderstorm was located 4 miles southeast
of Theodore, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Theodore, Bayou La Batre and Coden.

LAT...LON 3034 8815 3033 8819 3036 8819 3036 8826
      3032 8826 3038 8827 3053 8826 3061 8812
      3058 8809 3061 8810 3063 8807 3061 8805
      3057 8809 3038 8811 3033 8814 3033 8813
      3030 8813
TIME...MOT...LOC 1821Z 330DEG 13KT 3049 8815
Special weather statement, Jul 23, 1:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
153 PM CDT Tue Jul 23 2019

ALZ264-266-FLZ201-202-231945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
153 PM CDT Tue Jul 23 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND CENTRAL ESCAMBIA COUNTIES UNTIL 245 PM
CDT...

At 153 PM CDT, the strong thunderstorm was located 10 miles east of
Robertsdale, moving southeast at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Baldwin and central Escambia Counties.

LAT...LON 3036 8751 3056 8768 3069 8754 3057 8728
      3046 8740 3047 8741 3047 8742 3045 8741
TIME...MOT...LOC 1853Z 307DEG 11KT 3057 8754

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:53 PM CDTSpecial Weather StatementMOBEscambia52 min
Jul 23, 2:13 PM CDTSpecial Weather StatementMOBSanta Rosa47 min
Jul 23, 1:21 PM CDTSpecial Weather StatementMOBMobile39 min
Jul 23, 1:27 PM CDTSpecial Marine WarningMOB63 min
Jul 23, 1:28 PM CDTSevere Thunderstorm WarningMOBMobile32 min
Jul 23, 2:02 PM CDTAreal Flood AdvisoryMOBMobile118 min
Jul 23, 2:13 PM CDTSpecial Marine WarningMOB92 min
Jul 23, 4:47 PM CDTSpecial Marine WarningMOB88 min
Jul 23, 5:01 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia119 min
Jul 23, 5:06 PM CDTSpecial Weather StatementMOBCovington24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.